Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Fluconazole

  • Currently 2.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Didn't Work ..... Really Worked!
Did this drug work? Average rating: 2.8/5 (12 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Overview

Diflucan is the first in a group of antifungal medicines that also includes Nizoral and Sporanox.

It is prescribed as a single-dose treatment for vaginal yeast infections.

It is also used to treat thrush and has been prescribed for cryptococcal meningitis in patients with HIV.

Side Effects and Interactions

Side effects that have been reported with Diflucan include nausea, vomiting, diarrhea, indigestion, and stomach pain.

Liver enzymes occasionally become elevated and should be monitored.

Other side effects may include headache, dizziness upon standing up suddenly, rash, and changes in taste.

Serious allergic reactions including trouble breathing and shock (anaphylaxis) have occurred rarely. Report any symptoms to the physician promptly.

Although Diflucan works by inhibiting CYP 450 enzymes in fungus, CYP 450 enzymes in mammals, including humans, seem less affected.

An interaction study found that Diflucan has no effect on blood levels of Seldane.

Diflucan does, however, interact with certain other medications: Coumadin, oral blood-sugar-lowering medicines such as DiaBeta, throphylline, and the transplant drugs cyclosporine and tacrolimus. Such combinations should be avoided whenever possible. Careful monitoring is required if both drugs are needed.

Women on birth control pills were given Diflucan in studies. Although most women had higher blood levels of the components of The Pill, some had decreases up to 47 percent of ethinyl estradiol and 33 percent of levonorgestrel. It is not known whether this could compromise contraceptive efficacy.

Diflucan interacts with AZT (zidovudine), Dilantin, hydrochlorothiazide and rifampin.

Check with your physician and pharmacist to make sure this medicine is safe in combination with any other drug you may take.

Special Precautions

In rare cases, Diflucan has caused liver damage. Liver function should be monitored.

Patients who develop rashes while taking Diflucan must be followed closely, since some cases of life-threatening skin reactions began as rashes.

Taking the Medicine

Follow the instructions your doctor gives you.

Tablets should be stored at room temperature, below 86. Oral suspension is stored between 41 and 86 degrees. Do not freeze.

  • Currently 2.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Didn't Work ..... Really Worked!
Did this drug work? Average rating: 2.8/5 (12 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

9 Comments

| Leave a comment

I've taken fluconazole two times for about 20 days each time because of thrush. I had chemo therapy and radiation and my doctor said that is why I got thrush. The fluconazole does not seem to be working and it is very expensive. I also started taking liquid acidopholous but nothing seems to work. Do you have any other suggestions? Any help would be greatly appreciated. Thank you.

I've taken fluconazole two times for about 20 days each time because of thrush. I had chemo therapy and radiation and my doctor said that is why I got thrush. The fluconazole does not seem to be working and it is very expensive. I also started taking liquid acidopholous but nothing seems to work. Do you have any other suggestions? Any help would be greatly appreciated. Thank you.

The use of fluconazole has caused me to suffer severe hair loss. Even though I discontinued the drug several weeks ago the hair loss is continuing. I am more than a little concerned.

PEOPLE'S PHARMACY RESPONSE: HAIR LOSS AND RECOVERY MAY LAG DRUG USE BY SEVERAL WEEKS.

I have also taken fluconazole. Now my hair is falling out. I have checked with doctors and have gotten nowhere. How long did you have hair loss? Did it come back?

I used diflucan on and off to treat chronic yeast infection and suffered hair loss for almost 3 years without realizing it was due to the diflucan. I decided to stop taking it as a treatment because I wasn't getting permanent relief. After 4 months the shedding/hair loss slowed dramatically. That's when I realized diflucan was the problem.

I took diflucan for 5-6 months for a fungal infection. I don't know if the diflucan caused the hair loss for sure, but there was no other reason that could be found (thyroid and other tests were normal). Hair loss was severe and continued over time - it's like the hair cells were killed off somehow and so the hair continued to thin even long after I stopped the diflucan. I am female, so this has been devastating. Oh, and the other part of it is that the diflucan didn't work for the toenail fungus problem it was prescribed for.

I took one dose of diflocan and it didn't work. Eventually, the yeast infection went away on its own.

I took Diflucan in Spring 2013 and just now realized that the severe hair loss I have been experiencing since then is likely due to the Diflucan. It is devastating! My daughter is getting married and bald spots were not part of my plan for looking my best. I will made an appointment with a dermatologist first thing tomorrow!

I too am having the same problem! Had blood tests run and everything has come back normal. I discontinued taking the medication over a week ago. I was taking 200mg of Flucanozole (Difulcan) for 4 months 1x a week and noticed after about a month my hair starting to fall out. After several trips to my doctor and then to my neurologist we finally figured out it was the Difulcan. I just went to my Podiatrist to today and he said he has never had a patient with this side effect. How long before you saw improvement with your hair loss and did if finally stop after you stopped taking the medication? He told me the Difucan should stay in my body another 45 days but I have read people still continue to have problems for months! Any information you have would be helpful! I feel like I am starting to lose my mind! Thanks for listening... hopefully you have good news for me! Thanks!!

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.